Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 8:17 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 14, 2001, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 8:17 PM CDT | Hail 0.75 | Tonganoxie, KS | |
| Apr 14, 8:54 PM CDT | Hail 0.75 | Linwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 14, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS53 KEAX 150117
SVRMCI
KSC091-103-209-150215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CDT SAT APR 14 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
WYANDOTTE COUNTY IN NORTHEAST KANSAS
* UNTIL 915 PM CDT
* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER RENO...OR ABOUT 10 MILES NORTHEAST OF
LAWRENCE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONNER SPRINGS AT 825 PM CDT
EDWARDSVILLE AT 830 PM CDT
LAKE QUIVIRA AT 835 PM CDT
KANSAS CITY KS AT 840 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3911 9518 3898 9513 3900 9477 3901 9467
3903 9465 3903 9462 3915 9460 3917 9467
3917 9475 3919 9480 3921 9481 3921 9484
3919 9485 3919 9491What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 4 hours earlier.
Area forecast discussion, Apr 14, 4:17 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 417 PM CDT SAT APR 14 2001 TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA. THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP THE SFC BOUNDRY. SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE SOME REMAINING SHOWERS LEAVING ERN CWA EARLY. ONLY OTHER THING TO LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY GONE WITH MAV GUID TEMPS. NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED. .EAX...NONE LVQ
In the hours before
Local storm report, Apr 14, 7:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY< LOCATION....
0700 PM 2 W DE SOTO KS .75 INCH HAIL
04/14/01 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 50 min |
| Apr 14, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.